Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 58, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Oct 8, 2016, 10:46 PM MST for Graham County, Arizona. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 8, 2016, 10:46 PM MST (05:46 UTC)
- Expired
- Oct 8, 2016, 11:30 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Graham County, AZ
The radar
The Tucson radar (KEMX), 136 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 11:15 PM MST | HAIL 2.5 | Safford, AZ | ESTIMATED TIME BASED ON RADAR |
| Oct 8, 11:20 PM MST | HAIL 1.75 | Safford, AZ | LAW ENFORCEMENT REPORTS MANY CAR WINDOWS BROKEN DUE TO HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 5.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2775 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
231 WUUS55 KTWC 090546 SVRTWC AZC009-090630- /O.NEW.KTWC.SV.W.0058.161009T0546Z-161009T0630Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1046 PM MST SAT OCT 8 2016 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 1130 PM MST * AT 1046 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SAFFORD...AND MOVING NORTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... SAFFORD...THATCHER...FRYE MESA DAM... SOLOMON AND SWIFT TRAIL JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3283 10954 3268 10972 3276 10986 3296 10974 TIME...MOT...LOC 0546Z 209DEG 5KT 3280 10972 $$
1 follow-up statement
502 WWUS55 KTWC 090606 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1106 PM MST SAT OCT 8 2016 AZC009-090630- /O.CON.KTWC.SV.W.0058.000000T0000Z-161009T0630Z/ GRAHAM- 1106 PM MST SAT OCT 8 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR SOUTH CENTRAL GRAHAM COUNTY... AT 1103 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SAFFORD...MOVING NORTHEAST AT 5 MPH. THE STRONGEST PORTION OF THIS STORM IS NEAR AND WEST OF THE INTERSECTION OF SOLOMON ROAD AND HIGHWAY 191. LOCATIONS IMPACTED INCLUDE... SAFFORD...THATCHER...FRYE MESA DAM...SOLOMON AND SWIFT TRAIL JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3283 10954 3268 10972 3276 10986 3296 10974 TIME...MOT...LOC 0603Z 218DEG 6KT 3281 10970 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 8:58 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 8, 8:58 PM MST, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 858 PM MST SAT OCT 8 2016 .SYNOPSIS...Expect isolated to scattered showers and thunderstorms this evening. Some strong thunderstorms producing gusty winds and hail. A chance of showers and thunderstorms continues Sunday mainly near the New Mexico border. Dry conditions with above normal daytime temperatures will then prevail Monday through next Friday. && .DISCUSSION...Water vapor imagery, upper-air plots and latest model data indicate a disturbance currently moving through south central Arizona, with satellite and radar showing convection extending from around the Globe area and southeast into northwest Graham county to southeast Graham and then over the extreme eastern portions of Cochise county along the immediate border with New Mexico. Some of these storms are rather strong and are capable of producing strong gusty winds and penny to nickel size hail, especially north and east of the Safford area, as these storms move north to northeast. Will tweak the POP forecast to account for the most recent satellite and radar trends. Bottom line is these showers and storms will continue to progress to the northeast with lesser rain chances east and nil chances for the far west overnight. As of 03Z (8 PM MST), temperatures across the region ranged from the mid 60s to the upper 70s, with the Tucson Intl Airport reporting a temp of 75 degs, after achieving an afternoon high temp of 92 degs, which was 4 degs above normal for this date. Will make some minor adjustments to the short term hourly temperature grids, but inherited overnight low temps seem fine, but will continue to monitor. See previous discussion below for info beyond tonight. && .AVIATION...Valid through 10/06Z. ISOLD to SCT -TSRA/-SHRA expected northeast and east of KTUS through the evening hours tonight. MVFR conditions due to restricted vsbys/cigs, and wind gusts of 35-45 kts with the stronger storms. The bulk of -TSRA/-SHRA is expected to end by 09/06Z with clearing overnight. Surface wind outside of any thunderstorm gusts ELY/SELY at 5-15 kts with gusts to 20 kts thru 09/14z. Aft 09/14z, surface wind generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There will be a chance of showers and thunderstorms through the evening hours tonight from Tucson eastward. A slight chance of showers and thunderstorms continues on Sunday, mainly near the New Mexico border. Dry conditions are then expected Monday through Friday of next week. 20-foot winds will be east to southeast at 10-15 mph with some gusts to around 20 mph through Sunday morning. Otherwise, 20-foot winds will be terrain driven less than 15 mph. && .PREV DISCUSSION...The mid level impulse will lift into the front range northeast of our area tomorrow, but some residual moisture will help fuel a few storms in eastern areas Sunday afternoon. A drying westerly flow with the ridge strengthening from the south will push our daytime highs back up to around 6-8 degrees above average most of next week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...88 PREVIOUS DISCUSSION...Meyer/Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Oct 8, 5:21 PM MST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 521 PM MST SAT OCT 8 2016 AZZ504>506-090100- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE- 521 PM MST SAT OCT 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 600 PM MST... AT 521 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER MARANA...MOVING NORTH AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALIZED BLOWING DUST IS ALSO POSSIBLE. LOCATIONS IMPACTED INCLUDE... MARANA...TORTOLITA...PICTURE ROCKS AND DOVE MOUNTAIN. LAT...LON 3231 11108 3231 11125 3258 11128 3257 11097 TIME...MOT...LOC 0021Z 179DEG 9KT 3240 11118
Special weather statement, Oct 8, 7:27 PM MST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 727 PM MST SAT OCT 8 2016 AZZ508-512-090315- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT- 727 PM MST SAT OCT 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL 815 PM MST... AT 726 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES NORTH OF DOUGLAS...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RUCKER CANYON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3159 10949 3176 10956 3190 10927 3164 10916 TIME...MOT...LOC 0226Z 249DEG 9KT 3171 10945 MOLLERE
Special weather statement, Oct 8, 7:29 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 729 PM MST SAT OCT 8 2016 AZZ509-511-090315- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM- 729 PM MST SAT OCT 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL 815 PM MST... AT 728 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES NORTHWEST OF WILLCOX...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BONITA AND FORT GRANT. LAT...LON 3244 11002 3260 11022 3282 11006 3259 10979 TIME...MOT...LOC 0228Z 221DEG 18KT 3254 11001
Special weather statement, Oct 8, 8:13 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 813 PM MST SAT OCT 8 2016 AZZ509-090400- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD- 813 PM MST SAT OCT 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL 900 PM MST... AT 810 PM MST...DOPPLER RADAR WAS TRACKING 3 STRONG THUNDERSTORMS FROM NEAR SAFFORD TO 20 MILES SOUTHEAST OF SAFFORD...MOVING NORTH AT 25 MPH. THE STRONGEST STORM IS 20 MILES SOUTHEAST OF SAFFORD...AND IS CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH. THIS STORM WILL LIKELY IMPACT U.S. HIGHWAY 70 EAST OF SAFFORD. THE OTHER STORMS NEAR SAFFORD MAY PRODUCE HALF INCH HAIL AND WIND GUSTS TO 40 MPH. LOCATIONS IMPACTED INCLUDE... SAFFORD...THATCHER...SOLOMON AND SWIFT TRAIL JUNCTION. LAT...LON 3256 10928 3272 10979 3290 10979 3279 10927 TIME...MOT...LOC 0310Z 167DEG 24KT 3272 10940
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 5:21 PM MST | Special Weather Statement | TWC | 39 min | |
| Oct 8, 7:27 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Oct 8, 7:29 PM MST | Special Weather Statement | TWC | Graham | 46 min |
| Oct 8, 8:13 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| Oct 8, 10:57 PM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
| Oct 8, 11:14 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Oct 8, 11:24 PM MST | Severe Thunderstorm Warning | TWC | Graham | 36 min |
| Oct 9, 12:39 AM MST | Special Weather Statement | TWC | Graham | 51 min |
| Oct 9, 1:13 AM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Oct 9, 2:58 PM MST | Special Weather Statement | TWC | Graham | 32 min |
| Oct 9, 3:42 PM MST | Special Weather Statement | TWC | Cochise | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.